Back to Ask the Diabetes Team Ask the Diabetes Team

From Los Angeles, California, USA:

I have had type 1 diabetes for over 20 years and have been on insulin pump therapy for almost seven years. I also have had a history of overnight lows, both mild and severe, between 2 a.m. and 3 a.m., since diagnosis as a teenager.

Recently, I have been experiencing overnight highs that are completely unexplained and they do not respond to corrections. For the last several weeks, I have gone to bed at a blood sugar between 125 mg/dl [6.9 mmol/L] and 150 mg/dl [8.3 mmol/L] and experienced a rise in my blood sugar at midnight. I have been waking up every 90 to 120 minutes to check and take correction boluses, without making a dent in my blood sugar. I steadily rise over 350 mg/dl [19.4 mmol/L] and stay there despite two or three full correction boluses each night.

I checked with my doctor and he increased my basal rate and correction ratio - without any success. I've increased my insulin, at this time, quite significantly and I'm worried also that one of these nights I won't wake up. In the morning, I have no problem correcting my blood sugar quickly and keeping it down without any problems via my pump. I've tried changing sites, opening a new bottle of Humalog insulin, eating different types of food for dinner, all with no explanation or change in my overnight pattern. I'm also concerned that my total daily dose (TDD) has increased so much because of this. I have gone from approximately 35 to 38 units a day to 46 to 52 units a day, all due to the constant correcting overnight. It seems like a huge increase and not fine tuning in a short period of time.

I have no idea how to handle this and I'm frustrated because I don't feel well upon waking up every day and my doctor doesn't seem to have any clues. Any ideas what this could be?


The first question is why your requirements are higher at night. Obvioius questions, but ones I don't know, would be: is there any decrease in exercise, increase in nighttime eating, new medications, or new medical problems such as intercurrent illness, pregnancy, or stress? If none of these are issues, I would recommend working with your physician to adjust your basal rates. It always takes more insulin to correct a high blood sugar than it does to increase your basal insulin and prevent the rise. If done, this may add less to your total daily insulin dose than you might think. Another suggestion would be to work with your physician and have a continuous glucose sensor placed on you for three days to more accurately judge when the rise in blood sugars occur.


Original posting 11 Feb 2007
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.